It is important to note that soy products are utilized as a safe alternative to dairy products, but in some individuals, consuming soy can be an undesirable experience. The stomach or abdominal pain that occurs due to soy and tofu is most likely linked to soy allergy. Remember that soy contains proteins that are capable of triggering an allergic reaction among highly sensitive individuals. The individual should stop eating tofu and soy products until properly assessed by a doctor.
What is the exact cause?
When it comes to soy allergy, it has long been considered as a common food allergy that affects millions of individuals all over the globe. In such cases, the immune system fails to recognize that the proteins in soy are safe and rapidly initiates an attack against them.
The body produces specific antibodies called immunoglobulin E or IgE to fight off the soy proteins. Take note that these antibodies trigger a chain reaction in the body where various chemicals are released including histamine. This chemical is created by the mast cells in the soft tissues which is responsible for the distinctive allergy symptoms.
What are the symptoms?
The harshness of the symptoms tends to vary from one individual to another and usually manifests within a few minutes after consuming tofu or soy products. The increased levels of histamine generated in the intestines can cause the lining of the digestive tract to become irritated and inflamed, resulting to abdominal pain and cramping. The typical symptoms include eczema, hives, diarrhea, itchiness, nausea, vomiting, wheezing as well as chest tightness, dizziness, fainting and tingling in the lips, tongue or throat.
Once an individual consumes tofu or soy productions, the only treatment for the abdominal pain is to drink plenty of water and wait for the body to completely eliminate the soy proteins from the body.
An effective way to manage soy allergy is to avoid all soy-based products. The minor allergy symptoms such as skin rashes, runny nose and nasal congestion can be managed with an antihistamine. If in doubt, it is best to consult a doctor first. A doctor should be consulted before using any medications to manage the condition.
If an individual is allergic or highly sensitive to soy, he/she is at risk for developing a severe allergic response which is commonly called as anaphylaxis. Always bear in mind that anaphylaxis can cause the whole body to experience an allergic response due to the high levels of histamine released. This will send the body into a state of shock and requires immediate medical care. The indications of a severe allergic reaction typically include facial swelling, difficulty breathing, hives and dizziness. Once these symptoms are present, it is vital to call for emergency assistance or bring the individual to the nearest emergency department.